Acetaminophen is effective in treating pain and fever but what happens when you take more than what is prescribed by your doctor? According to the U.S. Food and Drug Administration, acetaminophen overdose increases the risk of severe liver injury which could lead to liver transplant or death.
Says Sandra Kweder, M.D., deputy director of the Office of New Drugs in FDA’s Center for Drug Evaluation and Research (CDER):
The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period.
Because of this, the FDA has asked manufacturers of prescription combination products that contain acetaminophen to limit the amount of acetaminophen to no more than 325 milligrams (mg) in each tablet or capsule. The FDA is also requiring said manufacturers to add boxed warnings, the agency’s strongest warning for prescription drugs, to warn patients of the potential risk for severe liver injury.
Here’s a video of Director Kweder talking about the FDA’s latest actions on acetaminophen dosage and labeling:
More Q&A info from the FDA:
What is acetaminophen?
Acetaminophen is a pain medication and fever reducer that is widely available and used in both prescription and over-the-counter (OTC) products. Acetaminophen is generally considered safe and effective when used as directed.
Acetaminophen in prescription products is always found in combination with other active ingredients, including opioid pain relievers. These are known as prescription acetaminophen combination products. Examples of prescription acetaminophen combination products include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet). Examples of other prescription acetaminophen combination products may be found in the List of Marketed Acetaminophen-Containing Prescription Products.
Why is FDA limiting the maximum strength of acetaminophen in prescription products?
FDA continues to receive reports of severe liver injury associated with the use of acetaminophen-containing products. The greatest risk for severe liver injury happens when people take more than the prescribed dose of acetaminophen, take more than one acetaminophen-containing product at the same time, or drink alcohol while taking acetaminophen. Severe liver injury can lead to liver failure, liver transplant, and death.
By limiting the maximum amount of acetaminophen in prescription products to 325 mg per tablet, capsule, or other dosage unit, patients will be less likely to overdose on acetaminophen if they mistakenly take too many doses of acetaminophen-containing products.
Will limiting the maximum amount of acetaminophen in prescription products alter the pain reducing effects of these drugs?
All prescription products containing acetaminophen also contain an additional pain medicine (usually an opioid). There are no data that indicate that taking more than 325 mg of acetaminophen per dosage unit provides more pain relief.
Under the new dosage limit, healthcare professionals can direct patients to take 1 or 2 tablets, capsules or other dosage units of a prescription product containing 325 mg of acetaminophen up to 6 times a day (12 dosage units) and still not exceed the maximum daily dose of acetaminophen (4000 mg).
Will the new dosage limit affect the dosing directions for prescription acetaminophen combination products?
The new dosage limit will not affect other aspects of prescribing of prescription acetaminophen combination products. The total number of tablets, capsules, or other dosage units that may be prescribed and the time intervals at which they may be prescribed need not change as a result of the lower amount of acetaminophen per dosage unit.
For example, if a healthcare professional previously prescribed 1 or 2 tablets of a prescription acetaminophen combination product every 4 to 6 hours, these dosing instructions will not change. A prescription drug containing 325 mg of acetaminophen prescribed at a maximum dosage of 2 tablets every 4 hours will add up to a total daily dose of 3900 mg (3.9 grams), which is less than the 4000 mg recommended maximum daily dose of acetaminophen.
How else is FDA communicating the risk of severe liver injury associated with acetaminophen to healthcare professionals?
To communicate the risk of severe liver injury associated with acetaminophen to healthcare professionals, FDA is requiring a new Boxed Warning to be added to the label of all prescription drug products that contain acetaminophen. This Boxed Warning will describe the risk of severe liver injury. A Boxed Warning is FDA’s strongest warning in drug labels.
The Agency will also continue to work with healthcare professional organizations to help ensure that healthcare professionals are aware of the risk of severe liver injury associated with the use of acetaminophen.
When will the new limit on the amount of acetaminophen per dosage unit in prescription drug products take effect?
Drug companies will have three years from the date of publication of the Federal Register Notice (January 14, 2011) to limit the amount of acetaminophen in their prescription drug products to 325 mg per dosage unit (see the Federal Register Notice).
How will the new limit on the amount of acetaminophen per dosage unit affect availability of prescription acetaminophen combination products?
Many prescription combination acetaminophen products are currently available in multiple strengths, including 325 mg, in the United States. Some of these products contain up to 750 mg of acetaminophen per tablet, capsule, or other dosage unit. To comply with the new requirement, companies that market drug products containing higher strengths of acetaminophen will need to limit the amount of acetaminophen to 325 mg per dosage unit or they may choose to withdraw the drug products.
FDA does not predict that this regulatory action will affect patient healthcare or the options available to patients for the management of their pain.
Are there other safety issues regarding prescription acetaminophen that FDA is communicating at this time?
FDA is also aware of rare cases of severe allergic reactions (e.g., swelling of the face, mouth, and throat, difficulty breathing, itching, or rash) that have occurred with the use of acetaminophen. FDA has asked companies to add a new Warning about the risk of allergic reactions, including anaphylaxis, to the label of all prescription acetaminophen-containing products.
Is there any additional information that healthcare professionals need to tell their patients?
Healthcare professionals should advise patients to continue taking their prescription pain medicine as directed. There is no immediate danger to patients who take prescription acetaminophen combination products. The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4000 mg within a 24-hour period.
Healthcare professionals should educate patients about how to properly use acetaminophen to avoid liver injury:
* Advise patients not to take more than the prescribed dose of an acetaminophen-containing medication.
* Advise patients not to take more than one product that contains acetaminophen.
* Advise patients to read all prescription and OTC labels to ensure they are not taking multiple acetaminophen-containing products accidentally. A commonly used OTC acetaminophen pain reliever is the brand-name Tylenol. Acetaminophen is also found in many other OTC medicines, such as cough and cold medicines, and sinus medicines. Examples of these OTC medicines include NyQuil, Vicks, Coricidin, etc.
* Advise patients not to drink alcohol while taking acetaminophen-containing medications.
Healthcare professionals should also advise patients to seek medical help immediately if they have taken more acetaminophen than directed or experience swelling of the face, mouth, and throat, difficulty breathing, itching, and rash after taking acetaminophen.
Has FDA consulted with outside experts about the safety of acetaminophen products?
The risk of liver injury associated with the use of acetaminophen was discussed at the Joint Meeting of the FDA Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and Anesthetic and Life Support Drugs Advisory Committee, held on June 29-30, 2009 (for complete safety reviews and background information discussed at this meeting).
The Advisory Committee recommended a range of additional regulatory actions such as adding a boxed warning to prescription acetaminophen products, withdrawing prescription combination products from the market, or reducing the amount of acetaminophen in each dosage unit. FDA considered the Committee’s advice for OTC products when deciding to limit the amount of acetaminophen per dosage unit in prescription products.
Does this action limit the amount of acetaminophen in OTC acetaminophen products such as Tylenol?
No. OTC acetaminophen products such as Tylenol are not affected by the new 325 mg limit at this time.
Will there be changes to the dosing of acetaminophen products marketed OTC?
No, not at this time. FDA is currently working to address the recommendations of the Advisory Committee with regard to OTC acetaminophen products. Additional safety measures relating to OTC monograph products will be taken through separate action, such as a rulemaking as part of the ongoing OTC monograph proceeding for internal analgesic drug products.